Beyond gastroenteritis: first evidence of systemic biochemical disturbances, predominantly coagulation dysfunction, in Neoboletus poisoning.
Jia Li, Yuan-Tian Lu, Xiu-Juan Li et al.
✦ AI-curated · Sources linked
Case in brief
Two incidents of Neoboletus poisoning in Yunnan Province involved eight individuals who consumed wild mushrooms. One patient experienced abdominal pain and dizziness that resolved quickly, while others suffered from vomiting and fatigue. Laboratory tests revealed significant biochemical disturbances, particularly coagulation dysfunction with prolonged thrombin time, hyperglycemia, and elevated creatine kinase, correlating with the ingested dose. Morphological analyses identified the species involved.
What made this case unusual
This case highlights the systemic biochemical disturbances caused by Neoboletus poisoning, particularly the significant prolongation of thrombin time, which is atypical for mushroom poisoning.
Diagnostic / clinical pearl
Clinicians should be aware that Neoboletus species can cause severe systemic biochemical disturbances, including coagulation dysfunction, necessitating careful species identification and laboratory monitoring in suspected cases.
Why it matters
The findings emphasize the need for increased awareness regarding the safety of traditionally consumed mushrooms like Neoboletus, which may pose unexpected health risks.